1. franjen75

    franjen75 Registered User

    Mar 31, 2008
    5
    My Mum's doctor has tried various anti-anxiety medication and yesterday we switched to risperidone.

    I found her much calmer this morning. How have others found this drug? I am only too aware every individual has different reactions, but this is a real chink of light for me today!
     
  2. hendy

    hendy Registered User

    Feb 20, 2008
    506
    West Yorkshire
    Dear Franjen
    What information did the docotor give you about this drug?
    My dad was on it for a short time, it didn't agree with him, but everybody will have different reactions to the same drug. As i remember it did have quite a sedative effect. If it works for your mum, then great.
    take care
    hendy
     
  3. Canadian Joanne

    Canadian Joanne Volunteer Moderator

    Apr 8, 2005
    16,138
    Toronto, Canada
    My mother was on it for quite some time and it did help her. You will also have to give any medication a fair trial - antipsychotics normally take 2 to 3 weeks before they kick in completely. I wouldn't recommend any changes in dosage for at 3 to 4 weeks.
     
  4. j.j

    j.j Registered User

    Jan 8, 2007
    91
    hi franjen75
    my mam was on risperidone and it did work for her agitation but while she was on it her lower legs swelled up and she developed a really bad stoop. We had to take her off it because of this. I would not let this put anyone off having their relatives on the drug because what doesn,t work for one person can work for another. Mam now takes olanzapine which we heard bad reports about but which is working well for us at the moment. Hope all goes well.
    j.j
     
  5. jane@hotmail

    jane@hotmail Registered User

    Mar 13, 2008
    49
    Bedfordshire
    jj,
    It was interesting reading that your mother developed a bad stoop on riperidone,. My mothers on it, and has also developed a bad stoop. I thought it was natural deterioration, but maybe not. It does'nt sedate her, and although she is'nt quite as scared as before, she's still pretty bad. Also have found shes having trouble swallowing. Could this be riperidone or natural deterioration!
     
  6. thehoggers

    thehoggers Registered User

    Mar 24, 2008
    5
    My sister has been on it for about two months. The care home she was in started her on it and then doubled it in a few weeks, and she didn't have a good reaction, she had a strong tremor and was quite sedated, could hardly speak. We cut her back to 1mg and it seems to really help with some of the fears and anxieties.

    My sister is ultrasensitive to meds and so we have to do it gradually and low dose. She is also on Ebixa for about four months which has really helped her relearn some of the things she had forgotten how to do.

    The combination, along with an antidepressant has helped alot.

    Deb
     
  7. franjen75

    franjen75 Registered User

    Mar 31, 2008
    5
    Well here we are on day 3 of Risperidone and we have a much more calm and positive Mother to deal with. She has been prescribed a different BP pill (which was her previous obsession) and I am hoping for a phone call-free day!

    It really does help to share thoughts with those in the same position.
     
  8. Morag Wild

    Morag Wild Registered User

    Mar 3, 2008
    8
    Anti Anxiety Drugs

    My mum has just been taken to the doctors as her personality has dramaticaly changed this week. The doctor has put heron 0.5 mills of Haleperidol to calm her (she is moving into sheltered accomodation on Saturday, so this may be disturbing her). Is this the same as Risperidone? If not, has anyone heard of Haleperidol and does it usually work?
     
  9. alfjess

    alfjess Registered User

    Jul 10, 2006
    1,213
    south lanarkshire
    Hi

    Risperidone. Before the consultant prescribed this for my mother. as she was refusing to take Quietiapine and this wasn't available in liquid form, he phoned me to say, that there had been reports of risperidone causing strokes, I agreed to try it. She did calm down, but after approx 10 days on this drug, she took a turn for the worse.
    I believe, although I am no medic that she had, had a slight stroke.
    Risperidone was stopped, but her agitation became very severe and she was admitted to a psychiatric ward in hospital.

    Haloperidol. Mum was prescribed this drug whilst in hospital, along with various other sedatives. (Diazepam, Lorazepam, Mirtazipine, to name a few) She was stooped approx 90 degrees and just about comatose.
    She was then discharged into a continuing care home, where she was weaned off Haloperidol and the other drugs reduced. She is no longer stooped or comatose.

    I have spoken to a few unit managers in dementia care homes and they have all said that they try to get their patients off Haloperidol as soon as possible.

    Sorry, I don't want to be a scaremonger, but anti-psychotics frighten me, because I have seen what they have done to my Mother.
    However, I suppose they can help some people, but Haloperidol is one of the old types of anti-psychotics.

    Alfjess
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.